PDF files of articles are only available for institutions which have paid for the online version upon signing an Institutional User License.

Borel complexity and potential canonical Scott sentences

Volume 239 / 2017

Douglas Ulrich, Richard Rast, Michael C. Laskowski Fundamenta Mathematicae 239 (2017), 101-147 MSC: Primary 03C15, 03E15; Secondary 03C45, 03C55. DOI: 10.4064/fm326-11-2016 Published online: 31 March 2017

Abstract

We define and investigate HC-forcing invariant formulas of set theory, whose interpretations in the hereditarily countable sets are well-behaved under forcing extensions. This leads naturally to a notion of cardinality $\|\varPhi\|$ for sentences $\varPhi$ of $L_{\omega_1\omega}$ which counts the number of sentences of $L_{\infty\omega}$ that, in some forcing extension, become a canonical Scott sentence of a model of $\varPhi$. We show this cardinal bounds the complexity of $(\operatorname{Mod}(\varPhi), {\cong})$, the class of models of $\varPhi$ with universe $\omega$, by proving that $(\operatorname{Mod}(\varPhi),{\cong})$ is not Borel reducible to $(\operatorname{Mod}(\varPsi),{\cong})$ whenever $\|\varPsi\| \lt \|\varPhi\|$. Using these tools, we analyze the complexity of the class of countable models of four complete, first order theories $T$ for which $(\operatorname{Mod}(T),{\cong})$ is properly analytic, yet admit very different behavior. We prove that both “binary splitting, refining equivalence relations” and Koerwien’s example (2011) of an eni-depth 2, $\omega$-stable theory have $(\operatorname{Mod}(T),{\cong})$ non-Borel, yet neither is Borel complete. We give a slight modification of Koerwien’s example that is also $\omega$-stable, eni-depth 2, but is Borel complete. Additionally, we prove that $I_{\infty\omega}(\varPhi) \lt \beth_{\omega_1}$ whenever $(\operatorname{Mod}(\varPhi),{\cong})$ is Borel.

Authors

  • Douglas UlrichDepartment of Mathematics
    University of Maryland
    College Park, MD 20742, U.S.A.
  • Richard RastDepartment of Mathematics
    University of Maryland
    College Park, MD 20742, U.S.A.
    e-mail
  • Michael C. LaskowskiDepartment of Mathematics
    University of Maryland
    College Park, MD 20742, U.S.A.

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image